Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 3:58 PM EDT for Jefferson County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2017, 3:58 PM EDT (19:58 UTC)
- Expired
- Apr 20, 2017, 4:15 PM EDT
- In force
- 17 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:57 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 20, 3:57 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 357 PM EDT Thu Apr 20 2017 .SYNOPSIS... An approaching cold front will bring showers and thunderstorms into tonight, followed by cooler temperatures and scattered showers for the weekend. && .NEAR TERM /THROUGH FRIDAY/... In advance of tonight's cold front, a boundary moving across the forecast area brought a line of thunderstorms with damaging winds and large hail. This line will move east and should clear the local area by 5pm. There should be a lull in precipitation through the late afternoon and early evening hours before another round of showers and thunderstorms begins with a cold front. Locations north and west of Pittsburgh will have the best chance for severe weather as the front moves through, with the primary threat coming from damaging winds. Even with rain moving through many locations today, temperatures in eastern Ohio have rebounded into the lower 80s with dewpoints in the 50s, which would help to provide necessary instability for thunderstorms. However, models show wind shear dropping after dark, which could help to limit severe weather. The nighttime crossing from the front should also help to limit strength of overnight storms. Some showers should remain after sunrise on Friday, especially in southeastern locations such as Morgantown and Deep Creek Lake. Rain should persist through much of the morning, with all locations expected to dry out by the afternoon. Highs temperatures will be anywhere from 5 to 15 degrees colder than today's values. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... The front will stall across the Mid Atlantic states through the weekend, but different models continue to show varying solutions as to just how far north rain will progress. Still have contained likely pops to locations south of Wheeling and Latrobe, although GFS and SREF are the most aggressive models bringing rain as far north as Interstate 80. Temperatures will be slightly below normal through the weekend. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A lingering shower could persist Sunday night across the higher elevations, but otherwise the first half of the work week will be dry. The ECMWF and GFS show wide timing differences for Wednesday and Thursday, so have stuck with slight chance pops for now until timing is better resolved. Above normal temperatures are expected with a warming trend throughout the week. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Scattered thunderstorms this afternoon will diminish by early evening with waning instability. MVFR restrictions in showers/storms can be expected this afternoon and again overnight with a crossing cold front. .Outlook... Restrictions are possible with weekend low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Thu Apr 20 2017 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver- Armstrong-Hancock- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms later this afternoon and early tonight. The greatest threat is expected to be damaging winds...with large hail also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-210730- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms later this afternoon and early tonight. Damaging winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 1:47 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 SE NORTH WASHINGTON 40.51N 79.58W
04/20/2017 M1.50 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1701323
TGREENSpecial weather statement, Apr 20, 2:16 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU APR 20 2017
PAZ021-073-201845-
Westmoreland-Allegheny-
216 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN
WESTMORELAND COUNTIES...
At 216 PM EDT, a strong thunderstorm was located over McKeesport,
moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Pittsburgh... Monroeville...
Greensburg... McKeesport...
Jeannette... West Mifflin...
Murrysville... Wilkinsburg...
South Park Township... Munhall...
Jefferson Hills... North Versailles...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 49 and 57.
Pennsylvania Turnpike between mile markers 58 and 79.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4010 7960 4025 7992 4026 7993 4027 7997
4044 7992 4040 7941
TIME...MOT...LOC 1816Z 283DEG 26KT 4034 7985Local storm report, Apr 20, 3:04 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG CRANBERRY TWP 40.69N 80.10W
04/20/2017 BUTLER PA TRAINED SPOTTER
LARGE TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1701328
JDLocal storm report, Apr 20, 3:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 E CHICORA 40.95N 79.67W
04/20/2017 M1.00 INCH ARMSTRONG PA TRAINED SPOTTER
0313 PM TSTM WND GST 4 E CHICORA 40.95N 79.67W
04/20/2017 E50 MPH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701329
EVENT NUMBER PBZ1701330
XXXLocal storm report, Apr 20, 3:17 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL EAST BRADY 40.98N 79.61W
04/20/2017 M1.50 INCH CLARION PA PUBLIC
&&
EVENT NUMBER PBZ1701331
XXXLocal storm report, Apr 20, 3:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LIMESTONE 41.13N 79.33W
04/20/2017 M1.75 INCH CLARION PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701332
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:18 PM EDT | Special Weather Statement | PBZ | Lawrence | 42 min |
| Apr 19, 10:03 PM EDT | Special Weather Statement | PBZ | Allegheny, Beaver | 42 min |
| Apr 20, 12:29 PM EDT | Special Weather Statement | PBZ | Allegheny | 31 min |
| Apr 20, 12:41 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 49 min |
| Apr 20, 1:29 PM EDT | Special Weather Statement | PBZ | Westmoreland | 61 min |
| Apr 20, 1:38 PM EDT | Special Weather Statement | PBZ | Beaver | 52 min |
| Apr 20, 2:16 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Apr 20, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 48 min |
| Apr 20, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 47 min |
| Apr 20, 3:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 41 min |
| Apr 20, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 46 min |
| Apr 19, 8:31 PM EDT | Special Weather Statement | PBZ | Columbiana | 44 min |
| Apr 19, 9:14 PM EDT | Special Weather Statement | PBZ | Columbiana | 46 min |
| Apr 20, 10:15 AM EDT | Special Weather Statement | PBZ | Columbiana | 45 min |
| Apr 20, 12:16 PM EDT | Special Weather Statement | PBZ | Belmont | 29 min |
| Apr 20, 6:36 PM EDT | Special Weather Statement | PBZ | Coshocton | 39 min |
| Apr 20, 7:08 PM EDT | Special Weather Statement | PBZ | Muskingum | 37 min |
| Apr 20, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum | 45 min |
| Apr 20, 7:59 PM EDT | Special Weather Statement | PBZ | Guernsey | 31 min |
| Apr 20, 4:28 PM EDT | Special Weather Statement | PBZ | Monongalia, Preston | 47 min |
| Apr 20, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 28 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.